Annals of Statistics
- Ann. Statist.
- Volume 33, Number 4 (2005), 1617-1642.
Variable selection using MM algorithms
Variable selection is fundamental to high-dimensional statistical modeling. Many variable selection techniques may be implemented by maximum penalized likelihood using various penalty functions. Optimizing the penalized likelihood function is often challenging because it may be nondifferentiable and/or nonconcave. This article proposes a new class of algorithms for finding a maximizer of the penalized likelihood for a broad class of penalty functions. These algorithms operate by perturbing the penalty function slightly to render it differentiable, then optimizing this differentiable function using a minorize–maximize (MM) algorithm. MM algorithms are useful extensions of the well-known class of EM algorithms, a fact that allows us to analyze the local and global convergence of the proposed algorithm using some of the techniques employed for EM algorithms. In particular, we prove that when our MM algorithms converge, they must converge to a desirable point; we also discuss conditions under which this convergence may be guaranteed. We exploit the Newton–Raphson-like aspect of these algorithms to propose a sandwich estimator for the standard errors of the estimators. Our method performs well in numerical tests.
Ann. Statist., Volume 33, Number 4 (2005), 1617-1642.
First available in Project Euclid: 5 August 2005
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Hunter, David R.; Li, Runze. Variable selection using MM algorithms. Ann. Statist. 33 (2005), no. 4, 1617--1642. doi:10.1214/009053605000000200. https://projecteuclid.org/euclid.aos/1123250224